Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 30, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 6, 2005, 7:24 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2005, 7:24 PM EDT (23:24 UTC)
- Expired
- Jun 6, 2005, 8:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 36 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 436 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1051 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 062325
SVRRNK
VAC161-770-775-070000-
/O.NEW.KRNK.SV.W.0030.050606T2324Z-050607T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 PM EDT MON JUN 6 2005
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ROANOKE IN WEST CENTRAL VIRGINIA
CENTRAL ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
SALEM IN WEST CENTRAL VIRGINIA
* UNTIL 800 PM EDT
* AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CAVE SPRING...OR ABOUT 4 MILES SOUTHWEST OF ROANOKE...AND MOVING
NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
CAVE SPRING...
ROANOKE...
VINTON...
IN ADDITION...A SEVERE THUNDERSTORM IN SOUTHEASTERN BOTETOURT COUNTY
WILL BRING STRONG WINDS INTO THE VINTON AREA.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3728 8016 3717 8009 3720 7994 3721 7990
3727 7986 3732 7987 3735 7994
$$
WP2 follow-up statements
000
WWUS51 KRNK 062343
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 PM EDT MON JUN 6 2005
VAC161-770-775-070000-
/O.CON.KRNK.SV.W.0030.000000T0000Z-050607T0000Z/
SALEM VA-ROANOKE VA-
740 PM EDT MON JUN 6 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM EDT FOR
ROANOKE COUNTY INCLUDING THE CITIES OF ROANOKE AND SALEM...
AT 736 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR ROANOKE...MOVING NORTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
VINTON BY 745 PM EDT
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS
LAT...LON 3728 8016 3717 8009 3721 7990 3727 7986
3732 7987 3735 7994
$$
WP000
WWUS51 KRNK 062359
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
757 PM EDT MON JUN 6 2005
VAC161-770-775-070007-
/O.EXP.KRNK.SV.W.0030.000000T0000Z-050607T0000Z/
SALEM VA-ROANOKE VA-
757 PM EDT MON JUN 6 2005
...THE SEVERE THUNDERSTORM WARNING FOR ROANOKE COUNTY INCLUDING THE
CITIES OF ROANOKE AND SALEM EXPIRES AT 800 PM EDT...
THUNDERSTORMS OVER THE AREA HAVE WEAKENED AND PUSHED SOUTHEAST INTO
FRANKLIN COUNTY...THE THE WARNING WILL BE ALLOWED TO EXPIRE. SOME
ADDITIONAL HEAVY RAIN...LIGHTNING AND GUSTY WINDS CAN BE EXPECTED
ACROSS SOUTHEAST ROANOKE COUNTY BUT THE THREAT OF WIDESPREAD SEVERE
WEATHER HAS ENDED. MOTORISTS ARE ADVISED TO BE ALERT FOR URBAN
FLOODING ACROSS THE CITY OF ROANOKE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3728 8016 3717 8009 3721 7990 3727 7986
3732 7987 3735 7994
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:50 PM EDT, 4 hours 34 minutes earlier.
Area forecast discussion, Jun 6, 2:50 PM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 250 PM EDT MON JUN 6 2005 .SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... OVERALL PATTERN KEEPS AREA UNDER UPPER RIDGE WITH WARM 8H TEMPS. AREAS RADARS SHOWING SCT TSRA MAINLY IN THE MOUNTAINS AT THIS TIME BUT AS TAIL OF OH VLY SHRTWV COMES THRU AND THEN WEAK SFC FNT SCT TSRA SHUD MOVE EAST ACRS THE CWA. SFC DEW POINTS REMAIN IN THE MID 60S TO AROUND 70S SO WITH THE LIGHT WINDS OVERNIGHT EXPECT FOG FORMATION AGAIN. ON TUESDAY...NOT AS MUCH UPPER SUPPORT SO COVERAGE OF TSRA WILL NOT BE AS WIDESPREAD...MORE LIKELY ALONG FAVORED TOPOGRAPHIC AREAS ACROSS THE MTN EMPIRE-NW NC MTNS. DURING THE EVENING...A FEW OF THESE STORMS MAY WORK THERE WAY INTO THE FOOTHILLS AND PIEDMONT SECTIONS ALONG THE VA/NC BORDER. MAINLY BECAUSE OF THE DEW POINTS...WENT WITH WARMER MET GUID FOR LOWS TONIGHT. ALSO LEANED TOWARD WARMER MAV GUID FOR MAX TEMPS ON TUESDAY. && .LONG TERM (WEDNESDAY THROUGH MONDAY)... CENTER OF UPPER LEVEL RIDGE WILL WOBBLE AROUND THE WESTERN ATLANTIC BETWEEN THE BERMUDA TRIANGLE AND THE SE COAST. WEAK SHORT WAVES WILL TRACK ALONG THE OUTER RINGS OF THIS RIDGE BRING SOME LIFT TO CREATE DIURNAL CONVECTION. TEMPS NEAR OR SLIGHTLY ABOVE NORMAL WITH HAZE HUMID DAYS AND MUGGY NIGHTS. WEDNESDAY THROUGH THURSDAY NIGHT... ONE OF THESE SHORT WAVES WILL TRACK INTO THE OHIO VALLEY ON WEDNESDAY. DURING THIS TIME...A SFC HI WILL MOVE FROM SE CAN INTO THE NE COASTAL WATERS. THESE TWO SYSTEMS WILL COMBINE TO BRING SE FLOW TO THE AREA. WITH MOISTURE AND SFC REFLECTION IN THE REGION...INCREASE CHC FOR -SHRA/TSRA IN THE AREA WITH BETTER FOCUS ALONG EASTERN UPSLOPE COUNTIES WED NGT-THU NGT. WITH RIDGE INCREASING HGHTS...CONVECTION WILL BE BETTER DURING THE DAYLIGHT HOURS AND DEPENDANT ON THE AMOUNT OF CLOUD COVER. QPF DURING THIS TIME WILL REMAIN LIGHT. FRIDAY THROUGH MONDAY... RIDGE BECOMING OCCLUDED AS IT REMAINS OFF THE US SE COAST. THIS WILL BLOCK ANY FRONTAL SYSTEM FROM ENTERING THE REGION. TYPICAL DIURNAL SUMMER CONVECTION POSSIBLE WITH 30/40 POP. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && AMS/RCS
Hazardous weather outlook, Jun 6, 12:40 PM EDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1240 PM EDT MON JUN 6 2005 NCZ001>006-018>020-VAZ007-009>018-022-023-032>035-043>047-058-059- 071100- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 1240 PM EDT MON JUN 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VAZ019-020-024-WVZ042>045-071100- ALLEGHANY-BATH-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 1240 PM EDT MON JUN 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. A COLD FRONT MOVING OUT OF THE OHIO VALLEY WILL CROSS THE AREA FROM MID AFTERNOON THROUGH LATE EVENING. THE PRIMARY THREAT FROM ANY SEVERE STORMS WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON. AMS
In the hours before
Special weather statement, Jun 6, 3:44 PM EDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 344 PM EDT MON JUN 6 2005 NCZ001-062043- ASHE- 344 PM EDT MON JUN 6 2005 ...TORRENTIAL RAINS OVER SOUTHEAST ASHE COUNTY... THUNDERSTORMS ARE MEANDERING ACROSS SOUTHEAST ASHE COUNTY...AND WILL SLOWLY DRIFT EAST OF THE BLUE RIDGE BY 445 PM. VERY HEAVY RAIN CAN BE EXPECTED FROM BALDWIN TO IDLEWILD...WITH UP TO TWO INCHES POSSIBLE IN AN HOUR. THIS WILL CAUSE EXTENSIVE PONDING OF WATER ON THE HIGHWAYS...AS WELL AS PRODUCE SOME LOW LYING FLOODING OF DITCHES AND CULVERTS. USE CAUTION IF YOU ARE TRAVELING IN THIS AREA. SLOW DOWN TO AVOID HYDROPLANING. 05
Special weather statement, Jun 6, 4:22 PM EDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 422 PM EDT MON JUN 6 2005 NCZ018-062114- WATAUGA- 422 PM EDT MON JUN 6 2005 ...STRONG THUNDERSTORM OVER WATAUGA... A THUNDERSTORM WITH HEAVY RAIN...GUSTY WINDS AND POSSIBLY SMALL HAIL WILL AFFECT AREAS FROM SANDS AND RUTHERWOOD...SOUTH TO BOONE AND AHO...THROUGH 515 PM. STAY INDOORS UNTIL THIS STORM HAS PASSED. WATCH FOR PONDING OF WATER ON THE ROADS IF TRAVELING. 05
Local storm report, Jun 6, 4:30 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT MON JUN 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 5 E CLIFTON FORGE CITY 37.82N 79.73W
06/06/2005 0 MPH ALLEGHANY VA COUNTY OFFICIAL
TREES DOWN ON ROUTE 42
&&
JWHITESpecial weather statement, Jun 6, 5:42 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 542 PM EDT MON JUN 6 2005 VAZ012-015-016-062258- CARROLL-GRAYSON-WYTHE- 542 PM EDT MON JUN 6 2005 ...TORRENTIAL RAINS AFFECTING THE AREA... THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE FROM ELK CREEK IN GRAYSON COUNTY...EAST TO INTERSTATE 77 IN WYTHE AND CARROLL COUNTIES. RAINFALL AMOUNTS AS HIGH AS AN INCH AND A HALF IN AN HOUR CAN BE EXPECTED. WATCH FOR LOW LYING FLOODING ALONG DITCHES AND CULVERTS ALONG THE SIDE OF HIGHWAYS. WATER WILL ALSO POND ON THE ROADS CREATING A HYDROPLANING HAZARD. SLOW DOWN AND ALLOW MORE TIME TO REACH YOUR DESTINATION. THESE STORMS SHOULD WEAKEN BY DUSK. 05
Special weather statement, Jun 6, 7:08 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 708 PM EDT MON JUN 6 2005 VAZ022-023-034-070013- BEDFORD-BOTETOURT-ROANOKE- 708 PM EDT MON JUN 6 2005 ...HEAVY RAINS TO PRODUCE LOW LYING FLOODING... THUNDERSTORMS WITH HEAVY RAINS WILL PERSIST ACROSS SOUTHERN BOTETOURT INTO THE VINTON AREA...EAST INTO WESTERN BEDFORD COUNTY THROUGH 815 PM. RAINFALL AMOUNTS OF UP TO TWO INCHES CAN BE EXPECTED. LOOK FOR PONDING OF WATER ON ROADS AND STREETS...ESPECIALLY IN THE VINTON AREA...NORTH INTO SOUTHEASTERN BOTETOURT COUNTY. DITCHES AND CULVERTS WILL ALSO OVERFLOW WITH WATER WHICH WILL POND ON THE ROADS. BE EXTREMELY CAREFUL IF YOU ARE TRAVELING THROUGH THIS AREA THROUGH 900 PM. 05
Local storm report, Jun 6, 7:19 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
719 PM EDT MON JUN 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST MAX MEADOWS 36.97N 80.93W
06/06/2005 0 MPH WYTHE VA TRAINED SPOTTER
TREES DOWN
&&
JWHITEThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 3:31 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany | 29 min |
| Jun 6, 4:47 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 31 min |
| Jun 6, 5:03 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 27 min |
| Jun 6, 5:53 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 37 min |
| Jun 6, 7:15 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 30 min |
| Jun 6, 7:26 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 49 min |
| Jun 6, 7:28 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 33 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.